Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Salivating excessively, soreness in lips, uncomfortability. Prognosis?

Hi i am I work part time in a local primary school as food technolgy coordinator. . Over the past 10 years I have found it sometimes difficult to communicate face to face as i seem to produce masses of saliva and it dribbles out of the side of my mouth and i continually wipe and lick my lips resulting in sore and uncomfortable lips. its so very embarrassing and making my life difficult. It occurs in any situation, shops, friends, public transport etc etc - in fact continuously. My husband tells me its also difficult for those looking at me. I love my job but sometimes feel I just want to stay at home and never speak face to face. My gp suggested i used vaseline or tried botox!!!! Even though it happened in the surgery. I am v fit for my age ( 62) and take regular exercise swimming, gym and walk almost everywhere. I am 7.10 stone 5 4 . I am a lawyer and still help out at my old firm. The same problem arises there and increasingly avoid face to face with clients... I have read a reply below and visit the dentist regularly and dont appear to have other symptons, but would appreciate your opinion/ prognosis . Thank you. Please help Yr
Asked On : Sun, 17 Feb 2013
Answers:  4 Views:  148
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Dentist 's  Response
Excessive salivation is known as Sialorrhea or Ptyalism. It can lead to drooling of the saliva if the person is unable to swallow the excess saliva produced.

Sialorrhea can be induced by certain types of drugs, first u need to rule that out. Are you taking any medications?( pilocarpine for treating glaucoma is an example).

Secondly, infections such as Glandular fever and Peritonsillar abscess may also be the reason.

And are u wearing dentures?

These are the common ones do reply back if this does not help, then we can look into the neural causes. Thank you.
Answered: Wed, 20 Feb 2013
I find this answer helpful

2 Doctors agree with this answer

Dentist Dr. Farah Hussain's  Response
hello sally and welcome to HCM,
Excessive production of saliva is caused due to less clearence of saliva and is called as sialorrhea.
I read your history , you seem to be physically fit though i would suggest you to approach a physician and the evaluation of few things i will mention which may be the cause of Hypersalivation and these are ;
Gastroesophageal reflux disease which is charecterized by almost tasteless saliva in the mouth.
Check for exessive intake of starch.
Liver disease
Serotonin syndrome
oral mucositis that is inflammed oral mucosa,
oral ulcerations.
toxins like mercury , copper , arsenic may cause hypersalivaion.
neurological disorders is also a cause.
Radiation therapy.
HYpersalivation can be treated by treating the underlying cause so please get it self evluated and discuss the symptoms with your physician.
AS a medication to control saliva ;

Amitriptyline (Elavil) 10 mg. three times a day or 10-25 mg. at bedtime can be used but only under medical supervision.
i hope this helps,
take care.
Answered: Wed, 20 Feb 2013
I find this answer helpful
Dentist Dr. Neha Gupta's  Response
Thanks for sharing your concern with us.
Excessive salivation caused by nervous system (neurological) problems can often be managed with drugs .
Certain illnesses may be a cause of short-term production of excessive saliva.
An abscess in or around the tonsils or pharynx also cause excessive saliva.
Respiratory infections as well as infections of certain glands are a cause of excessive saliva.
Certain types of medications as well as hormones cause the body to produce excessive saliva.
The tests performed are dependent on the symptoms that occur with the drooling
You can contact me again directly through my profile.
Dr Neha Gupta
Answered: Wed, 20 Feb 2013
I find this answer helpful

1 Doctor agrees with this answer

Dentist Dr. Anshumala Singh's  Response
dear friends thanx for sharing your concern

excessive salivation is known as sialorrhea or ptyalism which can lead to drooling of the saliva.

sialorrhea can be induced by certain types of drugs. Are you taking any medications , like pilocarpine etc..

few infections such as glandular fever and peritonsillar abscess can also be the reason.

some times dentures can also cause excessive salivation there could be reasons associated with neurological problems too.

I would suggest you to get your self examined by a general physicians for the above causes , this should help..
Answered: Fri, 22 Feb 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor